Alert archive / South Dakota / Tornado Warnings in 1998
Tornado Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 26, 1998, 3:15 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1998, 3:15 PM CDT (20:15 UTC)
- Expired
- Jun 26, 1998, 3:50 PM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 3:15 PM CDT | Thunderstorm Wind 61 | Leola, SD | Winds gusting to around 70 mph downed several trees in Leola along with many large tree branches. The high winds also snapped a wooden street sign off. |
| Jun 26, 3:30 PM CDT | Hail 1.75 | Ipswich, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 1:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 8:53 PM CDT, 18 hours 22 minutes earlier.
Area forecast discussion, Jun 25, 8:53 PM CDT, 18 hours 22 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 853 PM CDT THU JUN 25 1998 STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS DEEPER. OTHERWISE...THINGS LOOK OK. .ABR...NONE. CB
In the hours before
Special weather statement, Jun 26, 11:40 AM CDT, 3 hours 35 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1140 AM CDT FRI JUN 26 1998 .A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION. SDZ003>005-009-010-015>017-033>037-045-048-051-270500- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON... GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY... MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON. SDZ006>008-011-018>023-MNZ039-046-270500- BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE MN- INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK... CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN... WEBSTER...WHEATON 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS AFTERNOON. TDK
Special weather statement, Jun 26, 11:40 AM CDT, 3 hours 35 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1140 AM CDT FRI JUN 26 1998 .A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION. SDZ003>005-009-010-015>017-033>037-045-048-051-270500- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON... GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY... MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON. SDZ006>008-011-018>023-MNZ039-046-270500- BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE MN- INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK... CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN... WEBSTER...WHEATON 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS AFTERNOON. TDK
Special weather statement, Jun 26, 1:23 PM CDT, 1 hour 52 minutes before
SDZ005>008-010-011-021-270025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 123 PM CDT FRI JUN 26 1998 A TORNADO WATCH HAS BEEN ISSUED FOR PART OF NORTHEAST SOUTH DAKOTA UNTIL 7PM CDT. THE WATCH AREA INCLUDES THE COUNTIES OF MCPHERSON... EDMUNDS...BROWN...DAY...GRANT...MARSHALL AND ROBERTS. SEVERE STORMS ARE POSSIBLE IN THE WATCH AREA. LARGE HAIL AND STRONG WINDS ARE POSSIBLE AS WELL AS TORNADOES IN AND NEAR THE WATCH AREA. IF YOU LIVE IN NORTHEAST SOUTH DAKOTA PLEASE KEEP UP WITH THE LATEST WATCHES AND WARNINGS. IF A STORM APPROACHES OR A WATCH IS ISSUED PLEASE TAKE COVER IMMEDIATELY. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:55 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 50 min |
| Jun 26, 12:04 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Walworth | 61 min |
| Jun 26, 12:41 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 49 min |
| Jun 26, 12:47 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 63 min |
| Jun 26, 3:14 PM CDT | Tornado Warning | ABR | Edmunds, McPherson | 36 min |
| Jun 26, 3:30 PM CDT | Tornado Warning | ABR | Brown | 30 min |
| Jun 26, 3:43 PM CDT | Flash Flood Warning | ABR | Corson | 6 hr |
| Jun 26, 3:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 48 min |
| Jun 26, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 51 min |
| Jun 26, 4:18 PM CDT | Tornado Warning | ABR | Brown | 47 min |
| Jun 26, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter | 62 min |
| Jun 26, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 62 min |
| Jun 26, 4:49 PM CDT | Flash Flood Warning | ABR | Campbell | 6 hr |
| Jun 26, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 49 min |
| Jun 26, 5:33 PM CDT | Tornado Warning | ABR | Brown | 47 min |
| Jun 26, 5:37 PM CDT | Tornado Warning | ABR | Day | 48 min |
| Jun 26, 5:52 PM CDT | Tornado Warning | ABR | Hand | 48 min |
| Jun 26, 5:52 PM CDT | Tornado Warning | ABR | Hand | 53 min |
| Jun 26, 6:00 PM CDT | Tornado Warning | ABR | Marshall | 50 min |
| Jun 26, 6:18 PM CDT | Severe Thunderstorm Warning | ABR | Day | 62 min |
| Jun 26, 6:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 64 min |
| Jun 26, 6:57 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 63 min |
Nearby
Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.